Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
MD question, low Vitamin D levels, depression, and Bipolar Disorder
avatar
An_243880 posted:
I had surgery 2 years ago that limits my absorption of vitamins and nutrients. Every 6 months I have to get blood drawn to measure these levels. My Vitamin D has been chronically low, but this last draw it was extremely low. I am now on 50,000 units Vitamin D twice weekly by prescription. I am also noticing that I am slipping into a depression. Could the low Vitamin D level trigger the depression and is it related to Bipolar depression?
Reply
 
avatar
ddnos responded:
Vitamin D deficiancy can definitely contribute to depression - I was low on Vit D before and took 5000 ui per day for a month and that was enough to bring up my vit d levels. Now I just continue to take 5000 every other day to maintain.

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
bipoet001 responded:
There is a semi-epidemic of low D3 in the US especially in those areas north of St.Louis. This deficiency can cause depression, mood swings, fatigue plus migrating pains, stiffness, headaches. Many people low in D3 get diagnosised with everything from bipolar to fibromialgia. Often a course of at least 50,000 units a week is given to get you up to levels, then 2000 units a day plus calcium which is necessary for your body to assimulate the D3. Your body can't use the D3 without even accompanying calcium. If your Vitamin D3 has been low for some time, a bone density test may be called for to see if your body has been leeching the calcium from your bones to a dangerous level. David
 
avatar
Joseph F Goldberg, MD responded:
Dear An,

Low levels of Vitamin D have been associated with depression and it is appropriate to take supplementation for low levels. If depression improves after taking Vitamin D supplementation, it is plausible that the low Vitamin D may have been a contributing factor to the depression. If depression persists after correcting the low Vitamin D levels, then the depression probably is unrelated to low Vitamin D levels.

Dr. G.
 
avatar
An_243880 replied to Joseph F Goldberg, MD's response:
Thank you all for your responses. I have noticed an increase in depressive episodes this past year. My more typical pattern is mania with psychosis and mild depression. Maybe with this prescription dose of Vitamin D the depressive episodes will go back to being more mild. My surgeon and psychiatrist seem to think so.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.